• Going in for a debulking surgery and IP port. Would like any suggestions on recovery and info on IP chemo side effects. Have had pic chemo.

    Asked by kkelly111 on Saturday, September 8, 2012

    Going in for a debulking surgery and IP port. Would like any suggestions on recovery and info on IP chemo side effects. Have had pic chemo.

    I just started this roller coaster ride 3 months ago. The pic chem has been ok but I am nervous about the abdominal port.

    2 Answers from the Community

    • NanHope's Avatar

      Hi kkelly,

      I had IP and IV chemo too...and I was so scared to start the IP, but it all was fine. Once you've done it once, you know you can do it!

      I had debulking surgery and port placement done together too - the recovery is for the debulking and depends on how much they have to do to get all the cancer. The port placement is a piece of cake! Mine was on my left ribcage and didn't bother me a bit (except that I couldn't wear underwire bras because they kind of sat on the port and caused me discomfort - I went to soft little "training bras" :). I was in the hospital for about a week after surgery - typical post op abdominal surgery pain (take the meds they offer - that's what they're for!).

      As for the IP chemo, I learned to start each treatment with Ativan - it just calmed me down and made the whole experience go smoothly (I would actually fall asleep during the infusion!). There's a little pinch when they put the needle into the port, but then once it's in it didn't bother me (like an IV, once it's in, it's fine). The actual infusion is no problem (I got Lasix during the treatment so i'd have to tinkle a lot - a bedside commode helped with that :) That's probably the worst of it! After the infusion they have you turn on your side, put the head of the bed up, then down, etc...basically turn you around to get the chemo all over your abdomen/pelvis (my mom called this the shake and bake!). This made so much sense to me - to get the chemo right where it needs to be - I would visualize the chemo hunting down any stupid cancer cells and taking them out...shakin' and bakin'!

      I had the typical chemo side effects of nausea/vomiting/fatigue/hair loss (which always grows back!). But the side effects you get will depend on the chemo meds you're given (I had Cisplatin IP, and Taxol IV and IP). After my infusions I was sick for about a week. I learned to use the meds that worked for me - everyone's different and it's not one-size-fits-all symptom control. My doctor encouraged me to let them know what worked and what didn't - put me in charge to let them know what was effective for me. Very helpful. I felt like I was taking so many meds, but that's what you have to do to get through the whole protocol - and THAT'S the goal...to complete your course of chemo. So whatever you have to do to get that done, do it! It's 11 months later now, and I'm on NO meds :))

      I wish you much luck and send you peace...remember, this too shall pass :)

      Nancy (nanhope)

      about 4 years ago
    • DaveWaz's Avatar

      Thank you for sharing your experience. I hope all is well.

      If any of you are seeking information on chemo ports, this question reminded me of two pieces of content you might want to check out:

      Beginner's Guide on Chemo Ports

      Blog Article - To port or not to port? - WhatNexters Weigh in On Chemo Ports


      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more ovarian and fallopian tube cancer questions.  Also, don't forget to check out our Ovarian and Fallopian Tube Cancer page.